2 Years After Car Crash, Man in ‘Minimally Conscious State’ Suddenly Speaks After Being Given Sedative

Surgery

A sedative is typically used to put someone to sleep or reduce irritability. However, when given to one coma patient who was in a “minimally conscious state,” the sedative had a surprising result: the man woke from the coma and suddenly began to speak.

According to Live Science, a man who had been in a coma for two years following a car crash was given a mild sedative called midazolam, but what happened next left doctors baffled. Just a few minutes after receiving the sedative, the man began to talk and interact with others. Doctors were stunned by the sudden onset of communication capabilities and began asking the man a series of questions.

The man was able to answer questions about his family and even identify a road leading to his home.

“He talked by cellphone with his aunt and congratulated his brother when he was informed of his graduation; he recognized the road leading to his home.”

The miraculous recover, however, was short lived. The “awakening” effect wore off in approximately two hours and the man went back to his “minimally conscious state.” For comparison, doctors say a person is in a “minimally conscious state” when they are largely unable to communicate or move, but are able to do small things such as voluntarily open and close eyes, or reach for and touch objects. Patients in this state also have regular sleep cycles. Therefore, to go from an inability to communicate to speaking on the phone and identifying people and places is nothing short of a medical miracle.

Doctors wanted to be sure that the midazolam sedative was responsible for the sudden “awakening” so they decided to do a series of tests on the patient. According to the report, “the researchers gave the man midazolam again. Several minutes following the administration, the patient began to interact with his brother and answered questions the researchers asked him. He was also able to calculate simple math problems, such as 100 minus 7, as well as read and understand simple sentences, such as ‘Close your eyes.'”

To identify what may be happening in the man’s mind when midazolam was given, doctors scanned the patient’s brain during the midazolam administration. What they found was that the midazolam sedative affected the parts of the brain that typically linked to the symptoms of catatonia.

“Moreover, the researchers noted, patients with catatonia have been reported to respond to midazolam in the past. The symptoms of the man in this report were similar to those of catatonic patients, which may mean that he was indeed catatonic and therefore responded to the drug, according to the study.”

Unfortunately, patients can not be given a steady stream of midazolam, and each time the effects wore off within a few hours and the patient went back to their catatonic state. However, doctors used the information to identify other potential improvement options. The first option the doctors tried was lorazepam, which is easier for health care workers to administer and constant monitoring is not needed for the patient like that of midazolam. However, it did not work the same as midazolam. The man did somewhat wake, however, he was extremely aggressive and agitated while on the drug. Therefore, lorazepam was stopped.

Though the lorazepan did not have the intended affects on the patient, carbamazepine, a drug used to treat people with epilepsy, was much more promising. The carbamazepine allowed the man to “maintain the improvement of his ability to interact and communicate with people,” and is being further studied as a potential treatment option for “minimally conscience” patients.

Similarly, the Inquisitr previous reported on a man who was trapped inside his own body for 12 years with nothing but his own thoughts. The man was mentally aware, but unable to communicate with anyone around him.